Possible Reason for Rimonabant's Side Effects Discovered
Weight-loss drug not approved in U.S. may block brain receptor among some users
WEDNESDAY, March 12 (HealthDay News) -- The weight-loss drug rimonabant has been associated with troubling psychiatric side effects, and now researchers think they have discovered why.
A receptor in the brain called TRPV1, which is central to learning and memory, may be blocked by large doses of rimonabant (Acomplia), resulting in depression, anxiety and suicidal thoughts among some people taking the drug, a new study shows.
"We think that changes in the strength of connections between neurons in the brain underlie all kinds of important changes in the brain like learning, the development of the nervous system and many other adaptations to the environment, such as responses to pain and responses to drugs," said lead researcher Julie Kauer, an associate professor of molecular pharmacology, physiology and biotechnology at Brown University in Rhode Island.
The report was published in the March 13 issue of Neuron.
In experiments with rat brains, Kauer's group found that TRPV1 controls a brain mechanism called long-term depression, which is thought to be a key component in memory. The team thinks this finding may relate to the psychiatric side effects that have been seen with Acomplia.
"We found that rimonabant blocked TRPV1, and also another receptor CB1. It's possible that when the patient takes the drug, and the dose range is correct, it may not affect TRPV1 at all," Kauer said. "However, in some patients, Acomplia could be hitting TRPV1 and may well have an effect on activating this receptor," she said.
Acomplia is used widely outside the United States. To date, the U.S. Food and Drug Administration has not approved Acomplia because of its psychiatric side effects.
In addition, the researchers found that a new class of painkillers may interfere with learning and memory, because they also block TRPV1.
"They're all these other drugs that are supposed to target peripheral pain, and there hasn't been a lot of attention paid to whether they cross into the brain, Kauer said. That's something that needs to be paid attention to, because now we're showing that these drugs are depressing brain synapses," she said.
One expert thinks the study may have identified the reason for mood disorders associated with Acomplia, but it doesn't speak to the issue of whether the drug's benefits outweigh the risks.
"This is an interesting study which is important in potential mechanisms that could explain the higher incidence of mood disorders associated with rimonabant use," said Dr. Raj Padwal, an assistant professor of general internal medicine at the University of Alberta in Canada.
However, Padwal, who has studied the risks and benefits of weight-loss drugs, thinks there are still questions about whether the drug causes mood disorders or not.
"If it does cause mood disorders, what is the increased risk? Does the increased risk of mood disorders then outweigh the potential benefits of the drug such that the drug should not be approved?" Padwal asked.
This study is nice in elucidating potential mechanisms but not really helpful in teasing out whether the drug should be approved, Padwal said. "For approval, I'm sure the FDA is looking for post-marketing surveillance data from Europe and other countries of the world in which the drug is being used," he added.
For more on obesity, visit the National Institutes of Health.
Copyright © 2008 ScoutNews, LLC. All rights reserved.